Advertisement
Share

Some patients sickened when accidentally given risperidone instead of ropinirole, and vice versa

Some patients have been sickened and at least one may have died when they were inadvertantly given the antipsychotic drug risperidone (Risperdal) instead of the Parkinson’s drug Requip (ropinirole) or vice versa, the Food and Drug Administration warned this week. The errors occurred because of similarities in the drug names and their packaging, illegible handwriting on prescriptions and overlapping product characteristics, such as drug strengths, dosage forms and dosing intervals, the agency said.

Risperdal is an antipsychotic medication used to treat mental illnesses, including schizophrenia, bipolar disorder and irritability associated with autistic disorders. Requip is a dopamine agonist used to treat Parkinson’s disease and restless leg syndrome.

The agency said it had received 256 reports of incidents in which one drug was mistakenly dispensed in place of the other. At least 16 of the events produced serious adverse events and five required hospitalization. Adverse events included confusion, lethargy, hallucinations, tiredness, dizziness, tingling, numbness and altered mental status. In one case reported from outside the United States, a patient was given Risperdal instead of Requip for a month, then restarted on the correct drug. One month later, the patient died, although the drug confusion has not been firmly linked to the death.

The agency is asking the manufacturers of the two drugs to provide a better visual differentiation between the products to reduce confusion. It is also asking them to use so-called tall man lettering on the generic drugs to help, presenting the names as risperiDONE and rOPINIRole. The agency also suggested that patients check their medications to ensure that they have received the proper drug.

Advertisement

Risperdal is made by Johnson & Johnson, Requip by GlaxoSmithKline.


Advertisement